Florida, 2009

Lightning Strike in Florida, February 2, 2009

February 2, 2009 · NWS MFL · 1 event in 1 county or zone

A low pressure area moved across central Florida on the afternoon and evening of February 2nd. Thunderstorms associated with the low moved east across south Florida during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A low pressure area moved across central Florida on the afternoon and evening of February 2nd. Thunderstorms associated with the low moved east across south Florida during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 2, 6:34 PM EST, 36 minutes earlier.

Area forecast discussion, Feb 2, 6:34 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
634 PM EST MON FEB 2 2009

.AVIATION...
LARGE AREA OF RAIN MOVING ACROSS INTERIOR SOUTH FL THIS EVENING
WILL APPROACH EAST COAST TERMINALS AROUND/JUST AFTER 00Z. THUNDER
CHANCES APPEAR MINIMAL BUT NOT IMPOSSIBLE...BUT A SEVERAL HOUR
PERIOD OF MODERATE TO HEAVY RAIN IS LIKELY. THIS WILL
INTERMITTENTLY REDUCE CIGS AND VSBYS TO MVFR LEVELS...PERHAPS VERY
BRIEFLY LOWER AT TIMES. EXPECT RAIN TO CLEAR EASTERN TERMINALS
AROUND MIDNIGHT WITH LINGERING BKN MID DECK BEHIND IT. RAIN HAS
MOSTLY PASSED KAPF BUT A FEW SHRA MAY ROLL IN OFF THE GULF AT
TIMES OVERNIGHT. WINDS SHOULD TREND MORE SW THEN WSW AS THE NIGHT
PROGRESSES ALL SITES.

/STRASSBERG

&&

.PREV DISCUSSION... /ISSUED 236 PM EST MON FEB 2 2009/

DISCUSSION...LOW PRESSURE IN THE GULF IS CURRENTLY SOUTH OF THE
EASTERN PANHANDLE AND WEST OF TAMPA MOVING EAST. THIS LOW IS
DISCONNECTED WITH THE COLD FRONT WHICH HAS JUST ENTERED THE
WESTERN PANHANDLE. THE LOW WILL CROSS THE CENTRAL PENINSULA EARLY
THIS EVENING AND THE FRONT WILL CATCH UP WITH THE LOW AS IT MOVES
NORTHEAST INTO THE ATLANTIC EAST OF JAX. THE FRONT WILL PASS SOUTH
FLORIDA LATER TONIGHT. CLEARING WONT OCCUR UNTIL THE AFTERNOON
HOURS. THEN THE SECOND FRONT (DRY) WILL MOVE THROUGH THE AREA
WEDNESDAY AFTERNOON. CHANCE TO LIKELY POPS EXPECTED LATER THIS
AFTERNOON THROUGH EARLY EVENING. THE MIN TEMPS TUESDAY NIGHT OVER
THE NORTHWEST INTERIOR WILL HOVER JUST ABOVE FREEZING AND THEN THE
REAL PROBLEMS START OCCURRING WEDNESDAY NIGHT INTO EARLY THURSDAY
MORNING. STILL TOO EARLY TO PUT OUT A FREEZE WATCH AND A HARD
FREEZE FOR THE NORTHWEST ZONES WILL BE CONSIDERED. IN FACT, MUCH
OF THE INTERIOR MAY SEE TEMPERATURES BELOW FREEZING WEDNESDAY NIGHT
INTO EARLY THURSDAY. WE MAY ALSO SEE FREEZING TEMPERATURES
THURSDAY NIGHT/FRIDAY MORNING AT LEAST FOR GLADES AND HENDRY
COUNTIES. SINCE THE ARCTIC HIGH PUSHING THE SECOND FRONT STAYS TO
OUR NORTH, THE WIND WILL STAY UP SO THE CHANCE OF FROST IS MINIMAL.

MARINE...WINDS WILL BE NEAR 20 KNOTS TONIGHT GULF AND ATLANTIC
BUT WILL TEMPORARILY SLOW DOWN IN ADVANCE OF THE SECOND FRONT.
THEN THE WINDS WILL PICK UP AGAIN TO AROUND 20 KNOTS WEDNESDAY NIGHT
UNTIL EARLY THURSDAY MORNING. SEAS WILL INCREASE TO 8 FEET IN THE
GULFSTREAM BY TUESDAY AND WONT START SUBSIDING UNTIL FRIDAY. SEAS
WILL INCREASE TO 6 FEET IN THE OUTER GULF WATERS TONIGHT AND WILL
SUBSIDE BY LATER WEDNESDAY NIGHT.

FIRE WEATHER...RELATIVE HUMIDITIES WILL BECOME A PROBLEM
WEDNESDAY AND THURSDAY AFTERNOONS WITH RHS DROPPING BELOW 35
PERCENT FOR 4 HOURS OR MORE ESPECIALLY OVER THE NORTHWEST
WEDNESDAY AND MORE INLAND AREAS ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  57  69  39  64 / 60 10 -  -
FORT LAUDERDALE  60  71  44  66 / 70 10 -  -
MIAMI            62  71  45  67 / 70 10 -  -
NAPLES           58  63  45  62 / 40 10 -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 AM EST TUESDAY FOR AMZ630-AMZ650-
     AMZ651-AMZ670-AMZ671.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM EST TUESDAY FOR GMZ656-GMZ657-
     GMZ676.

&&

LONG TERM...18/GR
SHORT TERM/AVIATION...30/KOB
Hazardous weather outlook, Feb 2, 10:19 AM EST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1019 AM EST MON FEB 2 2009

FLZ063-066>075-168-172>174-030630-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1019 AM EST MON FEB 2 2009

...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON...
...GULF STREAM SEAS BUILDING TO 7 FEET TONIGHT...
...MUCH COLDER TEMPERATURES EXPECTED TUESDAY THROUGH THURSDAY...
...HARD FREEZE POSSIBLE GLADES AND HENDRY COUNTIES WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: A SOUTH TO SOUTHEAST WIND OF NEAR 15 MPH ALONG THE
ATLANTIC COAST WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS AT THE
BEACHES.

THUNDERSTORMS: A WARM FRONT WILL BE MOVING THROUGH SOUTH FLORIDA
LATE THIS MORNING INTO EARLY THIS AFTERNOON FOLLOWED BY A COLD
FRONT THIS EVENING. A FEW THUNDERSTORMS COULD DEVELOP ALONG BOTH
THE WARM FRONT AND THE COLD FRONT. ANY STORM THAT DOES DEVELOP WILL
BE CAPABLE OF PRODUCING LIGHTNING STRIKES, GUSTY WINDS, LOCALLY
HEAVY RAINFALL, AND MAYBE EVEN A TORNADO.

TORNADOES: IF ANY STORMS BECOME STRONG, THE ENVIRONMENT SUPPORTS
THE POSSIBILITY OF ONE OR TWO TORNADOES.

WATERSPOUTS: THE ENVIRONMENT OVER SOUTH FLORIDA WATERS TODAY WILL
BE FAVORABLE FOR WATERSPOUTS WITH ANY SHOWERS OR STORMS THAT DO
DEVELOP.

WIND: GUSTY WINDS OF 50 TO 60 MPH WILL BE POSSIBLE IN THE STRONGEST
STORMS THAT DEVELOP...THOUGH GUSTS OF 30 TO 40 MPH WILL BE MORE
COMMON, EVEN IN SHOWERS. SOUTHWEST WINDS OF AROUND 25 MPH WILL
DEVELOP OVER THE ATLANTIC WATERS AND THE OFFSHORE GULF WATERS
TONIGHT.

WAVES: THE GULF STREAM SEAS WILL BUILD TO 7 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT IS FORECAST TO MOVE THROUGH SOUTH FLORIDA TONIGHT
WITH A STRONGER COLD FRONT ON WEDNESDAY. THESE FRONTS WILL BRING
COLDER TEMPERATURES TO THE AREA FOR THE MIDDLE TO END OF THIS
WEEK. FREEZING TEMPERATURES ARE POSSIBLE OVER THE NORTHERN AND
CENTRAL INTERIOR AREAS TUESDAY NIGHT AND WEDNESDAY NIGHT, WHILE
THE REST OF THE AREA WILL SEE TEMPERATURES IN THE MID 30S TO MID
40S. GLADES AND HENDRY COUNTIES COULD EVEN SEE A HARD FREEZE
WEDNESDAY NIGHT WITH TEMPERATURES IN THE MID TO UPPER 20S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING
IF STORMS DO DEVELOP.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Feb 2, 6:48 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
648 PM EST MON FEB 2 2009

FLZ067-068-168-030045-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
648 PM EST MON FEB 2 2009

...STRONG SHOWERS AND THUNDERSTORMS MOVING ACROSS CENTRAL AND
EASTERN PALM BEACH COUNTY...

AT 648 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED ROUGHLY 10 MILES EAST OF OKEELANTA...AND
MOVING EASTWARD AT 25 TO 30 MPH. ADDITIONAL STRONG SHOWERS AND
THUNDERSTORMS FROM OKEELANTA NORTHEASTWARD TO CALOOSA AND JUPITER.

THIS ACTIVITY WILL AFFECT...

LION COUNTRY SAFARI...
WELLINGTON...
ROYAL PALM BEACH...
FLORIDA GARDENS...
GOLDEN LAKES...
HAVERHILL...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 35 TO 45 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2656 8005 2644 8060 2664 8070 2696 8042
      2697 8010 2695 8009 2695 8010 2694 8009
      2685 8005 2680 8004 2674 8005 2657 8004
TIME...MOT...LOC 2343Z 250DEG 25KT 2656 8052

70/DD
Special weather statement, Feb 2, 6:50 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
650 PM EST MON FEB 2 2009

FLZ070-071-073-075-030045-
MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-INLAND BROWARD COUNTY FL-
INLAND MIAMI-DADE FL-
650 PM EST MON FEB 2 2009

...STRONG THUNDERSTORMS MOVING FROM MAINLAND MONROE AND INLAND
COLLIER COUNTIES INTO BROWARD AND MIAMI-DADE...

AT 649 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF BIG
CYPRESS NATIONAL PRESERVE TO 5 MILES WEST OF WILDERNESS WATERWAY
NORTH...MOVING EAST AT 27 MPH.

THESE STORMS WILL AFFECT...

OASIS RANGER STATION...
WILDERNESS WATERWAY NORTH...
COLLIER/BROWARD LINE AND ALLIGATOR ALLEY...
MICCOSUKEE SERVICE PLAZA...
DADE-COLLIER TRAINING AIRPORT...
LOOP ROAD EE CENTER...

AND SURROUNDING COMMUNITIES.

THESE SHOWERS AND STORMS WILL APPROACH KROME AVENUE AND HIGHWAY 27
TOWARDS 8 PM.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2588 8051 2564 8072 2558 8110 2560 8114
      2559 8113 2556 8122 2557 8124 2562 8124
      2565 8128 2568 8128 2624 8088 2621 8045
TIME...MOT...LOC 2349Z 261DEG 23KT 2602 8092 2563 8123

GS

The radar

The Melbourne radar (KMLB), 147 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Palm Beach

When
February 2, 7:10 PM EST
Where
Palm Beach County, 2 mi SSE of Jupiter Inlet Colony
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
26.902, -80.063

Thunderstorms moving across northern Palm Beach County sparked a fire which destroyed a mobile home in the Suni Sands Mobile Home Park in Jupiter. The owner's dog died in the fire, and the owners were out to dinner when the fire started.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156922.